Objective and Methods:
Intravitreous aminoglycosides are widely used for the treatment and prophylaxis of endophthalmitis. Because the toxicity of 0.4 mg of gentamicin sulfate is well documented, many surgeons now use amikacin sulfate or low-dose gentamicin to reduce the risk of macular infarction. A survey of retinal specialists has suggested that amikacin or low-dose gentamicin can also cause macular toxic side effects. To further investigate this issue, the critical details of the case histories, findings, and course of 13 patients who received intravitreous injections of 0.2 to 0.4 mg of amikacin sulfate or 0.1 to 0.2 mg of gentamicin sulfate for prophylaxis or treatment of endophthalmitis are summarized. For several patients, complete case histories and a fluorescein angiogram are provided.
These cases suggest that amikacin and low-dose gentamicin, similar to gentamicin sulfate at a dose of 0.4 mg, can cause macular infarction. The causative dose cannot be ascertained in any of the cases, but doses were prepared by hospital pharmacists using typewritten protocols, a practice that helps to prevent dilution errors. Several of these cases differ from previously reported cases of aminoglycoside toxicity in that the involvement of the macula was quite discrete. Most of the patients suffered severe visual loss, but two patients, in whom most of the nonperfusion was adjacent to the macula and in whom some of the perifoveal capillaries were spared, recovered 20/50 visual acuity.
These cases emphasize the potential hazards of the intravitreous use of aminoglycosides. A toxic reaction can occur even when injection of low doses is intended and precautions are made to avoid dilution errors. A localized increase in concentration in dependent areas of the retina may play a role in aminoglycoside toxicity. If some of the perifoveal capillaries are spared, retention of some central vision is possible. Consideration should be given to substituting ceftazidime for aminoglycosides for the treatment and prophylaxis of endophthalmitis.
Campochiaro PA, Lim JI. Aminoglycoside Toxicity in the Treatment of Endophthalmitis. Arch Ophthalmol. 1994;112(1):48-53. doi:10.1001/archopht.1994.01090130058017